Nebraska, 2013

Hail in Nebraska, May 17 to 18, 2013

May 17 to 18, 2013 · NWS LBF · 15 events in 4 counties and zones

A strong shortwave trough and associated upper level low began to influence the weather conditions, with a stationary front across far northern Nebraska and a dry line across far western Nebraska. Scattered severe thunderstorms focused along the aforementioned boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong shortwave trough and associated upper level low began to influence the weather conditions, with a stationary front across far northern Nebraska and a dry line across far western Nebraska. Scattered severe thunderstorms focused along the aforementioned boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 1:58 PM MST, 13 minutes earlier.

Area forecast discussion, May 17, 1:58 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT FRI MAY 17 2013

.SYNOPSIS...
ISSUED AT 458 PM CDT FRI MAY 17 2013

AT H5 SIMILAR PATTERN TO YESTERDAY WITH TROUGH OVER THE WESTERN
CONUS RIDGING INTO THE NORTHERN PLAINS TROUGH OVER THE TENNESSEE
VALLEY AND TROUGH OVER NORTHEAST CONUS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 458 PM CDT FRI MAY 17 2013

SEVERE THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN TONIGHT
THROUGH SATURDAY. CONDITIONS ARE FAVORABLE FOR STRONG TO POSSIBLE
SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHWEST
NEBRASKA. THIS AREA IS ON THE EASTERN FRINGES OF STRONGER WINDS
ALOFT...ALSO A SFC FOCUS IN THE FORM OF A WEAK DRY LINE EXTENDS
NORTH TO SOUTH THROUGH THAT AREA. STEEP LOW LEVEL LAPSE RATES WILL
BE FAVORABLE FOR SFC BASED STORMS THROUGH THE EVENING...WITH
POTENTIAL FOR LARGE HAIL DUE TO STEEPENING MID LEVEL LAPSE RATES. A
WELL MIX FAIRLY DRY BOY LAYER COULD ALSO YIELD A DAMAGING WIND
GUST OR TWO. THESE STORMS SHOULD MOVE NORTH OF THE AREA BY LATE
EVENING...WITH ATTENTION THEN TURNING TO STATUS DEVELOPING DUE TO AN
INFLUX OF RICH GULF MOISTURE.

THIS STRATUS WILL LIKELY BE A PLAYER IN SEVERE WEATHER FOR SATURDAY.
THE AREA WHERE STRATUS IS MOST LIKELY TO REMAIN INTO THE AFTERNOON
HOURS WILL BE ACROSS CENTRAL NEBRASKA. FARTHER WEST STRATUS SHOULD
ERODE DURING THE LATE MORNING...LEADING TO STRONG DESTABILIZATION
ACROSS FAR WESTERN AND INTO SOUTHWEST NEBRASKA DURING THE AFTERNOON.
PARAMETERS ARE COMING TOGETHER FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER OUTBREAK ACROSS MOST OF THE FORECAST AREA. VERY STEEP MID
LEVEL LAPSE RATES WILL BE SUPPORTIVE OF VERY LARGE HAIL...WITH SOME
TORNADO POTENTIAL...ESPECIALLY ACROSS SOUTHWEST NEBRASKA DURING THE
LATE AFTERNOON...WHERE SHEAR WILL BE MAXIMIZED AS SOUTHEAST WINDS
BOTH AT THE SFC AND ALOFT THROUGH THE BOUNDARY LAYER INCREASE TO
THE NORTHEAST OF AN INTENSIFYING SFC LOW ACROSS WESTERN KS. STORMS
SHOULD FIRST DEVELOP DURING THE LATE AFTERNOON ACROSS FAR WESTERN
NEBRASKA/EASTERN NEBRASKA PANHANDLE INTO FAR WESTERN PORTIONS OF
SOUTHWEST NEBRASKA ALONG AN INVERTED SFC TROUGH DURING THE LATE
AFTERNOON AS THE CAP WEAKENS. THESE INITIAL STORMS SHOULD BE
DISCRETE SUPERCELLS...BUT STORMS EXPECTED TO QUICKLY CONGEAL INTO A
LINEAR MCS DURING THE EVENING ACROSS WESTERN NEBRASKA...MOVING EAST
THROUGH THE EVENING INTO CENTRAL NEBRASKA. EMBEDDED SUPERCELLS WILL
BE POSSIBLE WITH A CONTINUED LARGE HAIL THREAT. AN INCREASING
POTENTIAL FOR DAMAGING WINDS WILL LIKELY OCCUR DURING THE EVENING AS
WELL...ESPECIALLY AFTER STORMS MERGE INTO A LINEAR
FASHION.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 458 PM CDT FRI MAY 17 2013

NEAR TERM MODELS IN FAIR AGREEMENT AND LONG TERM MODELS HAVE COME
INTO BETTER AGREEMENT ESPECIALLY AFTER MONDAY. SATURDAY NIGHT
SEVERE WEATHER EXPECTED TO CONTINUE OVER EASTERN HALF OF FORECAST
AREA. WITH COOL FRONT INVERTED TROUGH MOVING SLOWLY THROUGH THE
EASTERN FORECAST AREA ALREADY HAVE T+ MENTIONED IN FORECAST FOR
SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE
DAY ON SUNDAY WITH HIGHER POPS NORTH. HIGHS IN THE MID 60S TO MID
70S FOR HIGHS. MAY SEE THE SUN ON WEDNESDAY THE COOLEST DAY. 850MB
TEMPERATURES COOL TO +3C HIGHS IN THE 50S. WITH BLOCKING PATTERN
DOWNSTREAM AND UPPER LOW SPINNING OVER NORTHEAST NEBRASKA
SOUTHEAST SOUTH DAKOTA A MIXTURE OF RAINSHOWERS AND THUNDERSTORMS
CARRIED SATURDAY TROUGH WEDNESDAY. BENEFICIAL RAINS EXPECTED. AS
ANOTHER SYSTEM DROPS OUT OF THE PACIFIC NORTHWEST AND INTO THE
NORTHERN PLAINS ON THURSDAY SHOWERS AND THUNDERSTORMS IN THE
FORECAST THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 321 PM CDT FRI MAY 17 2013

SCATTERED THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON ACROSS THE
PANHANDLE...WILL MOVE NORTHEAST ACROSS NORTH CENTRAL NEBRASKA THIS
EVENING. STORMS SHOULD BE OUT OF THE AREA BY LATE EVENING. MOSTLY
VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORMS THROUGH THE
EVENING...THEN AN INFLUX OF MOISTURE FROM THE SOUTH WILL LEAD TO
STRATUS DEVELOPMENT AND DETERIORATING CONDITIONS AFTER MIDNIGHT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...TAYLOR
Hazardous weather outlook, May 17, 6:18 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 AM CDT FRI MAY 17 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-181330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
818 AM CDT FRI MAY 17 2013 /718 AM MDT FRI MAY 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...MAINLY WEST OF A LINE FROM VALENTINE IN CHERRY COUNTY
THROUGH NORTH PLATTE IN LINCOLN COUNTY.

A FEW SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH ARE POSSIBLE IN WESTERN CHERRY AND SHERIDAN
COUNTIES...OTHERWISE...FARTHER SOUTH...STRONG STORMS WITH HAIL TO
THE SIZE OF NICKLES AND WIND GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND
CENTRAL NEBRASKA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS
NORTHWEST NEBRASKA...AND ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA SATURDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, May 17, 1:58 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT FRI MAY 17 2013

NEZ004-172145-
SHERIDAN NE-
258 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 345 PM
MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
METCALF STATE WILDLIFE MANAGEMENT AREA TO MILES LAKE...AND MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  ANTIOCH...
  KRAUSE LAKE...
  WICKSON LAKE...
  LAKESIDE...
  SNOW LAKE...
  DIAMOND LAKE...
  ELLSWORTH...
  KENNEDY LAKE...
  MOUNT MARIA...
  CLINTON...
  LONE BUTTE...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 126.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 105.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Sheridan

When
May 17, 2:11 PM MST
Where
Sheridan County, 14.52 mi S of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.470, -102.690

Hail, Sheridan

When
May 17, 3:52 PM MST
Where
Sheridan County, 7.87 mi NNW of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -102.620

Hail, Sheridan

When
May 17, 5:12 PM MST
Where
Sheridan County, 11.07 mi N of Ellsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.230, -102.290

Hail, Sheridan

When
May 17, 5:45 PM MST
Where
Sheridan County, 0.69 mi S of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.420

Hail, Sheridan

When
May 17, 6:00 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.060, -102.290

Hail, Sheridan

When
May 17, 6:00 PM MST
Where
Sheridan County, 2.14 mi NNW of Ellsworth
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
42.100, -102.290

Hail, Garden

When
May 17, 6:10 PM MST
Where
Garden County, 5.86 mi NE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -102.540

Hail, Sheridan

When
May 17, 6:20 PM MST
Where
Sheridan County, 6.31 mi ENE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -102.160

Hail, Sheridan

When
May 17, 6:24 PM MST
Where
Sheridan County, 10.32 mi NE of Ellsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.190, -102.160

Hail, Garden

When
May 17, 6:53 PM MST
Where
Garden County, 22.96 mi NNE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -102.170

Hail, Cherry

When
May 17, 8:43 PM CST
Where
Cherry County, 42.95 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -102.010

Funnel Cloud, Grant

When
May 17, 7:55 PM MST
Where
Grant County, 7.62 mi S of Ashby
Reported by
Public
Coordinates
41.910, -101.930

Hail, Grant

When
May 17, 8:37 PM MST
Where
Grant County, 3.38 mi ESE of Ashby
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.000, -101.860

Hail, Grant

When
May 17, 9:00 PM MST
Where
Grant County, 4.63 mi NW of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -101.830

Hail, Cherry

When
May 18, 1:15 AM CST
Where
Cherry County, 23.47 mi SSW of Irwin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.550, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446101, 446249, 446251, 446252, 446254, 446261, 446258, 446259, 446260, 446265, 446262, 446099, 446263, 446264, 446267.